Users Online: 912 Home Print this page Email this page Small font sizeDefault font sizeIncrease font size  
Home | About us | Editorial board | Search | Ahead of print | Current issue | Archives | Submit article | Instructions | Subscribe | Contacts | Login 
 

 
Table of Contents
LETTER TO THE EDITOR
Year : 2012  |  Volume : 28  |  Issue : 1  |  Page : 127-128

Possible mitigation of rocuronium-induced anaphylaxis after administration of sugammadex


Service d'anesthésie Institut Gustave Roussy. Villejuif France. Rue Edouard Vaillant villejuif, France

Date of Web Publication31-Jan-2012

Correspondence Address:
Cyrus Motamed
Service d'anesthésie, Institut Gustave Roussy. Villejuif France. 114 rue Edouard Vaillant Villejuif 94805
France
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0970-9185.92464

Rights and Permissions

How to cite this article:
Motamed C, Baguenard P, Bourgain Jl. Possible mitigation of rocuronium-induced anaphylaxis after administration of sugammadex. J Anaesthesiol Clin Pharmacol 2012;28:127-8

How to cite this URL:
Motamed C, Baguenard P, Bourgain Jl. Possible mitigation of rocuronium-induced anaphylaxis after administration of sugammadex. J Anaesthesiol Clin Pharmacol [serial online] 2012 [cited 2017 Nov 18];28:127-8. Available from: http://www.joacp.org/text.asp?2012/28/1/127/92464

Sir,

We describe a case of rocuronium-induced anaphylaxis, which was possibly mitigated after administration of sugammadex. A 61-year-old woman (45 kg, 155 cm) was scheduled to have bone cementoplasty for pain reduction in relation to bone metastasis of a thyroid cancer. She previously had multiple thyroid surgeries without any allergy report and a history of hypertension. Her medication included propranolol, L-thyroxine, and opioids for chronic pain.

In our hospital, this procedure is generally performed under remifentanil sedation; however, because of severe pain she refused to have this procedure under sedation only, therefore general anesthesia was decided. Premedication was propranolol, 40 mg, and hydroxyzine, 50 mg, one hour before surgery. Standard monitoring was done with electrocardiogram, pulse oximetry, noninvasive blood pressure, and neuromuscular monitor. Her initial blood pressure was 120/65 mmHg with a pulse rate of 80/min. The following drugs were administered before tracheal intubation: propofol 2.5 mg/kg, remifentanil, target-controlled infusion 2 ng/ml, and rocuronium 0.6 mg/kg. After tracheal intubation, an initial end-tidal carbon-dioxide (EtCO 2 )of 33 mmHg was recorded.

The blood pressure after intubation decreased to 100 mmHg, inhalational anesthesia was started with sevoflurane (end tidal - 1.5%). Five minutes after intubation, the blood pressure dropped to 65 mmHg, with a pulse rate of 110/min. 6 mg of ephedrine intravenous (IV) was injected and sevoflurane decreased to 0.5%. However, 2 min later, her pulse rate significantly increased to 150/min in addition to a decrease in EtCO 2 (15 mmHg) concomitant to an upper body rash and high respiratory airway pressure (40 mmHg), and auscultatory wheezing.

Ten minutes after intubation, blood pressure further decreased to 45 mmHg (systolic). At this point, we suspected an anaphylactic reaction and an IV bolus of epinephrine 0.2 mg was administered. At the same time, blood samples (total IgE and tryptase) were taken for allergic assessment. Twelve minutes after intubation, blood pressure increased to 75 mmHg but tachycardia, rash, wheezing, and high airway pressure persisted.

Decision was made to cancel the case. The neuromuscular monitor showed five responses under post-tetanic count stimulation, we decided to administer sugammadex 4 mg/kg only to reverse paralysis (14 min after intubation). A train of four ratio of 100 was achieved, 3 min after administration of sugammadex, surprisingly blood pressure increased to 100 mmHg, pulse rate dropped to 100/min, airway pressure decreased to 25 mmHg and EtCO 2 increased to 33 mmHg; however, her upper body rash remained (16 min after intubation). The patient was therefore awakened and trachea extubated and transferred to ICU for surveillance. No further hemodynamic instability was noticed and the rash disappeared a few hours later. She was transferred the day after to regular ward. Laboratory results, received a few weeks later, indicated to an anaphylactic reaction to rocuronium [tryptase > 36.5 μg/l (normal < 11.4), histamine > 100 nmol/l (normal < 10), specific antirocuronium IgE 74% inhibition (normal < 1%), and specific IgE for propofol (within normal range)]. The patient could not go for further cutaneous test because of a decline in her general status due to the cancer which needed rehospitalization.

We agree that specific antirocuronium IgE alone might not be sufficient to confirm rocuronium anaphylaxis, nevertheless a high predictive positivity of the specific antirocuronium IgE [1] and clinical events in the case of our patient made us almost certain of the diagnosis. [2] Mitigation of rocuronium-induced anaphylactic reaction by sugammadex is now under debate.­ [3],[4],[5] Since randomized studies are impossible, reporting of similar events and cases are mandatory. In our case, we only wanted to reverse paralysis; thus a dose of 4mg/kg according to manufacturer was used, but the subsequent hemodynamic stability and improvement of patient's condition surprised us. In contrast to Mc Donnell's case, [4] we had an initial good response to a single dose of epinephrine. Sugammadex is unlikely to have antianaphylactic properties, but could have improved the situation either by recovery of muscle tone when the patient awakened or by encapsulating rocuronium molecules and thus removing the antigen molecules from circulation. However, we cannot rule out spontaneous recovery. Caution is still necessary and before drawing any conclusions, more case reports should be analyzed.

 
  References Top

1.Leysen J, Bridts CH, De Clerck LS, Vercauteren M, Lambert J, Weyler JJ, et al. Allergy to rocuronium: From clinical suspicion to correct diagnosis. Allergy 2011;66:1014-9.  Back to cited text no. 1
[PUBMED]  [FULLTEXT]  
2.Ebo DG, Venemalm L, Bridts CH, Degerbeck F, Hagberg H, De Clerck LS, et al. Immunoglobulin E antibodies to rocuronium: A new diagnostic tool. Anesthesiology 2007;107:253-9.  Back to cited text no. 2
[PUBMED]  [FULLTEXT]  
3.Leysen J, Bridts CH, De Clerck LS, Ebo DG. Rocuronium-induced anaphylaxis is probably not mitigated by sugammadex: Evidence from an in vitro experiment. Anaesthesia 2011;66:526-7.  Back to cited text no. 3
[PUBMED]  [FULLTEXT]  
4.McDonnell NJ, Pavy TJ, Green LK, Platt PR. Sugammadex in the management of rocuronium-induced anaphylaxis. Br J Anaesth 2011;106:199-201.  Back to cited text no. 4
[PUBMED]  [FULLTEXT]  
5.Baldo BA, McDonnell NJ, Pham NH. Drug-specific cyclodextrins with emphasis on sugammadex, the neuromuscular blocker rocuronium and perioperative anaphylaxis: Implications for drug allergy. Clin Exp Allergy 2011;41:1663-78.  Back to cited text no. 5
[PUBMED]  [FULLTEXT]  



This article has been cited by
1 Sugammadex and anaphylaxis in the operating theater
B.A. Baldo,N.J. McDonnell
Revista Española de Anestesiología y Reanimación. 2014; 61(5): 239
[Pubmed] | [DOI]
2 Safety and Efficacy of Sugammadex for Neuromuscular Blockade Reversal
Steven Lobaz,Mark Clymer,Mario Sammut
Clinical Medicine Insights: Therapeutics. 2014; 6: CMT.S10241
[Pubmed] | [DOI]
3 Allergie et curares : évolution de l’épidémiologie (podcast)
Paul Michel Mertes,Nadine Petitpain,Jean-Marc Malinovsky,Pierre Gillet
Le Praticien en Anesthésie Réanimation. 2014;
[Pubmed] | [DOI]
4 Characteristics and effectiveness of sugammadex
Otomo, S. and Sasakawa, T. and Kunisawa, T. and Iwasaki, H.
Japanese Journal of Anesthesiology. 2013; 62(1): 27-37
[Pubmed]
5 A case of rocuronium-induced anaphylactic shock, improved by sugammadex [Un nouveau cas de choc anaphylactique induit par le rocuronium amélioré par le sugammadex]
Badaoui, R. and Popov, I. and Dupont, H.
Canadian Journal of Anesthesia. 2012; 59(9): 909-910
[Pubmed]
6 Sugammadex, the first selective relaxant binding agent for neuromuscular block reversal
Stair, C. and Fernandez-Bustamante, A.
Drugs of Today. 2012; 48(6): 405-413
[Pubmed]
7 Sugammadex: The last shot for anaphylactic shock due to rocuronium? [Sugammadex, ¿la última bala frente al shock anafiláctico por rocuronio?]
Abad Gurumeta, A. and Gutiérrez García, R.
Revista Espanola de Anestesiologia y Reanimacion. 2012; 59(4): 177-179
[Pubmed]
8 Sugammadex, ¿la última bala frente al shock anafiláctico por rocuronio?
A. Abad Gurumeta,R. Gutiérrez García
Revista Española de Anestesiología y Reanimación. 2012; 59(4): 177
[Pubmed] | [DOI]



 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
   References

 Article Access Statistics
    Viewed1466    
    Printed62    
    Emailed0    
    PDF Downloaded440    
    Comments [Add]    
    Cited by others 8    

Recommend this journal